Rates of administration of intravenous sodium fluorescein during cystoscopy have increased since indigotindisulfonate sodium was removed from the market in 2014. Although sodium fluorescein has been extensively evaluated and found to be safe, side effects including anaphylaxis have been observed, with an incidence between 0.05% and 1.0%.
We present a case of anaphylactic shock after administration of intravenous sodium fluorescein for the assessment of ureteral efflux in a patient with a history of frequent severe allergic reactions undergoing urethral lysis and cystoscopy for urinary retention. Cardiopulmonary structure and function were evaluated and found to be normal. An elevated serum tryptase level was identified, indicating an anaphylactoid reaction. Timely recognition of symptoms associated with a severe allergic reaction in the setting of hemodynamic instability with prompt supportive and pharmacologic therapy was vital in the patient's recovery.
Health care providers must be aware of this potential complication, especially in patients with a history of severe allergic reactions.
Anaphylactic shock can occur after sodium fluorescein administration for intraoperative cystoscopy.
University of Rochester School of Medicine and Dentistry, Rochester, New York.
Corresponding author: Toy Lee, MD, University of Rochester School of Medicine and Dentistry, 601 Elmwood, PO Box 668, Rochester, NY 14642; email: firstname.lastname@example.org.
Financial Disclosure The authors did not report any potential conflicts of interest.
Each author has indicated that he or she has met the journal's requirements for authorship.